Tornadoes · United States · Tennessee · 2002
F0 tornado, Clarksville to Port Royal, Tennessee, November 10, 2002
From Clarksville to Port Royal, this F0 tornado ran 0.1 miles across Montgomery County on November 10, 2002, touching down at 12:50 AM CST and reaching 20 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- November 10, 2002
- Touchdown
- 12:50 AM CST (06:50 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 20 yards (18 m)
- Deaths
- 0
- Injuries
- 0
- County
- Montgomery County
- Touchdown point
- 36.530, -87.180
- Lift-off point
- 36.530, -87.180
- Record number
- 895
What the Weather Service recorded
11 tornadoes were reported in Middle Tennessee in one of the worst tornadic outbreaks ever in November. 8 people...and possibly a ninth victim...were killed in Middle Tennessee alone. Damage estimate for the tornadoes in Tennessee was placed at $160 million. Primary losses were due to houses and cars. The toll on government owned infrastructure is about $6 million. The federal government is expected to reimburse the state and affected counties for 75% of the costs of responding to the disaster. The FEMA Public Assistance Program has obligated more than $3.6 million to assist local governments. These funds will be used to reimburse local governments for debris removal, the repair of public buildings and utilities, and overtime paid to police officers, firefighters and other emergency personnel.More than 900 families across the state applied for storm aid. This was the worst tornado disaster since the April3-4 outbreak in 1974. The United States Small Business Administration has approved more than 9.7 million dollars in disaster loans to assist disaster victims with repairing their property or replacing lost personal items. The 20 counties that are eligible for disaster assistance to individuals, households, and businesses were: Anderson, Bedford, Bledsoe, Carroll, Coffee, Crockett, Cumberland, Fentress, Gibson, Henderson, Madison, Marshall, Montgomery, Morgan, Roane, Rutherford, Scott, Sumner and Tipton and Van Buren.
The first tornado was rated F0 (40-72 mph) and briefly touched down about 1.2 miles east of the I-24 interchange on Highway 76. Trees were trees twisted and snapped.
The husband, Dennis Tooby and his wife, Karen Tooby, were killed when their mobile home was blown off its foundation at the 3400 block of Port Royal Rd. Mr. Tooby was a Australian national and a welder. Mrs. Tooby taught first grade at Hazelwood Elementary School in Clarksville. Two mobile homes were lifted off their foundation and hurled across the road. The tornado damaged 60 homes and one public building. Most of the damages were minor.
The deaths
2 direct deaths are recorded for this tornado, each with what Storm Data knows of it.
| Age | Sex | Where | Kind |
|---|---|---|---|
| 45 | M | Mobile/Trailer Home | Direct |
| 49 | F | Mobile/Trailer Home | Direct |
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the tornado touched down at Nov 9, 10:15 PM CST, 2 hours 35 minutes earlier.
Area forecast discussion, Nov 9, 10:15 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE NASHVILLE TN 1015 PM CST SAT NOV 9 2002 ATMOSPHERE HAS DESTABILIZED OVER WESTERN MIDDLE TENNESSEE TONIGHT, AND HAS BECOME MORE CONDUCIVE FOR THUNDERSTORM DEVELOPMENT. ALSO, BELIEVE CONDITIONS IN NORTHWEST MIDDLE TENNESSEE WILL BECOME CONDUCIVE FOR ISOLATED SEVERE THUNDERSTORMS AFTER MIDNIGHT. THUS, ADDED THE MENTION OF A FEW THUNDERSTORMS POSSIBLY SEVERE INTO OUR MOST WESTERN ZONE SET. HAVE ALSO INTRODUCED A CHANCE FOR OVERNIGHT THUNDERSTORMS INTO THE BNA ZONE SET AS WELL. AN UPDATED HWO HAS ALSO BEEN ISSUED TO COVER THE RISK OF SEVERE WEATHER IN MIDDLE TENNESSE ON SUNDAY. .BNA...NONE. 19
Hazardous weather outlook, Nov 9, 9:05 PM CST, 3 hours 45 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-101130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 905 PM CST SAT NOV 9 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE... LOOK FOR SCATTERED SHOWERS OVERNIGHT AS A COLD FRONT APPROACHES THE MID STATE. AN ISOLATED THUNDERSTORM OR TWO IS ALSO POSSIBLE BEFORE MIDNIGHT, BUT LOOK FOR THE RAIN TO TAPER OFF TOWARD MORNING. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF EMERGENCY MANAGERS AND SPOTTER GROUPS IS NOT EXPECTED THROUGH SUNRISE ON SUNDAY, AS NO HAZARDOUS WEATHER IS ANTICIPATED. .DAYS TWO THROUGH SEVEN... AS THE COLD FRONT DRAWS NEARER TO MIDDLE TENNESSEE, EXPECT AN INCREASE IN ATMOSPHERIC MOISTURE, INSTABILITY, AND LOW LEVEL WIND SHEAR BY SUNDAY AFTERNOON. THESE THREE INGREDIENTS COMING TOGETHER WILL CREATE THE POSSIBILITY FOR SEVERE WEATHER AND ISOLATED TORNADOES ACROSS THE MID STATE, WITH THE PEAK TIME FOR SEVERE STORMS BETWEEN ABOUT 200 PM AND 800 PM. IN ADDITION, THE STORM PREDICTION CENTER HAS PLACED ALL OF MIDDLE TENNESSEE UNDER A SLIGHT RISK FOR SEVERE WEATHER ON SUNDAY. THIS IS AN EVOLVING WEATHER SITUATION. PERSONS SHOULD STAY UPDATED ON THE LOCAL FORECAST, AND FORTHCOMING HAZARDOUS WEATHER OUTLOOKS, SHOULD CONDITIONS CHANGE. THE COLD FRONT IS EXPECTED TO MOVE THROUGH THE AREA LATER SUNDAY NIGHT. AFTERWARD, HAZARDOUS WEATHER IS NOT ANTICIPATED THROUGH THE REMAINDER OF THE PERIOD. ROSE
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Nashville Metro, TN (KBNA), 00:00Z
6.8 hours before the tornado, 68 km from the path. November 10, 2002.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -72252 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1360 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 286 m²/s²
- 0-3 km storm-relative helicity
- 401 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.2 K/km
Nashville Metro, TN (KBNA), 12:00Z
5.2 hours after it, 68 km from the path. November 10, 2002.
- Mixed-layer CAPE
- 1061 J/kg
- Mixed-layer CIN
- -6 J/kg
- Surface CAPE
- 1075 J/kg
- Mixed-layer LCL
- 668 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 408 m²/s²
- 0-3 km storm-relative helicity
- 410 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 9.5
- 0-3 km lapse rate
- 6.3 K/km
The surface observations
Clarksville/Outlaw (CKV), 23 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
This ground now
The live radar over the trackEvery 2002 tornado in TennesseeEvery tornado in Tennessee since 1950Warnings in force in Tennessee nowThe forecast where you are
The other tornadoes of November 10, 2002
63 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| November 10 | 12:10 AM CST | F1 | Madison, TN | 4.0 | 220 | $3.0 million | ||
| November 10 | 1:00 AM CST | F1 | Montgomery, TN | 0.3 | 400 | 2 | $100,000 | |
| November 10 | 1:05 AM CST | F0 | Robertson, TN | 0.1 | 20 | |||
| November 10 | 2:00 AM CST | F1 | Allen, KY | 1.5 | 25 | $70,000 | ||
| November 10 | 2:00 AM CST | F2 | Sumner, TN | 2.6 | 900 | 6 | $500,000 | |
| November 10 | 2:30 PM EST | F1 | Blackford, IN | 5.0 | 100 | 3 | $250,000 | |
| November 10 | 1:32 PM CST | F0 | Jackson, IL | 9.0 | 100 | $4,000 | ||
| November 10 | 1:41 PM CST | F0 | Franklin, IL | 0.5 | 50 | $1,000 | ||
| November 10 | 2:46 PM EST | F0 | Wells, IN | 1.0 | 100 | $10,000 | ||
| November 10 | 2:59 PM EST | F3 | Adams, IN | 5.0 | 200 | $120,000 | ||
| November 10 | 3:15 PM EST | F4 | Van Wert–Roselms tornado, OH | 52.8 | 880 | 4 | 17 | $30 million |
| November 10 | 4:38 PM EST | F3 | Union, OH | 9.0 | 300 | 2 | $530,000 | |
| November 10 | 4:51 PM EST | F1 | Union, OH | 0.5 | 200 | $50,000 | ||
| November 10 | 4:54 PM EST | F1 | Wood, OH | 4.5 | 50 | $850,000 | ||
| November 10 | 4:57 PM EST | F2 | Hancock, OH | 9.0 | 50 | $12 million | ||
| November 10 | 5:10 PM EST | F0 | Marion, OH | 0.1 | 25 | $10,000 | ||
| November 10 | 5:10 PM EST | F0 | Wood, OH | 0.1 | 25 | |||
| November 10 | 5:15 PM EST | F3 | Seneca, OH | 21.0 | 100 | 1 | 2 | $13 million |
| November 10 | 5:19 PM EST | F1 | Wood, OH | 0.5 | 25 | $330,000 | ||
| November 10 | 5:20 PM EST | F1 | Sandusky, OH | 3.5 | 50 | $1.3 million | ||
| November 10 | 5:21 PM EST | F0 | Bibb, GA | 0.8 | 200 | $500,000 | ||
| November 10 | 5:30 PM EST | F2 | Ottawa, OH | 10.0 | 50 | 4 | $14 million | |
| November 10 | 5:42 PM EST | F1 | Huron, OH | 12.5 | 50 | $1.3 million | ||
| November 10 | 5:45 PM EST | F1 | Richland, OH | 1.0 | 25 | $200,000 | ||
| November 10 | 5:48 PM EST | F2 | Ashland, OH | 9.5 | 50 | $2.4 million | ||
| November 10 | 6:15 PM EST | F0 | Franklin, FL | 0.1 | 50 | $10,000 | ||
| November 10 | 6:20 PM EST | F2 | Wayne, OH | 5.0 | 100 | $1,000 | ||
| November 10 | 6:27 PM EST | F1 | Stark, OH | 3.3 | 25 | $850,000 | ||
| November 10 | 6:35 PM EST | F0 | Morgan, TN | 1.5 | 25 | $20,000 | ||
| November 10 | 6:40 PM EST | F1 | Scott, TN | 4.1 | 50 | $110,000 | ||
| November 10 | 5:40 PM CST | F0 | Carroll, TN | 0.3 | 33 | $10,000 | ||
| November 10 | 5:42 PM CST | F1 | Coffee, TN | 4.1 | 50 | |||
| November 10 | 5:45 PM CST | F2 | Bedford, TN | 5.0 | 500 | 3 | $150,000 | |
| November 10 | 6:50 PM EST | F1 | Scott, TN | 4.2 | 50 | $130,000 | ||
| November 10 | 5:55 PM CST | F0 | Madison, TN | 0.3 | 66 | $50,000 | ||
| November 10 | 7:00 PM EST | F2 | Summit, OH | 10.1 | 100 | $17 million | ||
| November 10 | 6:52 PM CST | F2 | Coffee, TN | 12.3 | 450 | 2 | 24 | $250,000 |
| November 10 | 6:52 PM CST | F3 | Fayette, AL | 44.3 | 1,175 | 4 | 38 | $3.2 million |
| November 10 | 7:54 PM EST | F2 | Mercer, PA | 7.0 | 500 | 1 | 19 | $1.0 million |
| November 10 | 7:08 PM CST | F3 | Lowndes, MS to AL | 29.2 | 440 | 55 | $60 million | |
| November 10 | 7:08 PM CST | F1 | Cumberland, TN | 3.4 | 400 | |||
| November 10 | 8:15 PM EST | F1 | Adams, OH | 1.3 | 50 | $100,000 | ||
| November 10 | 7:20 PM CST | F1 | Winston, MS to AL | 51.0 | 400 | 1 | $140,000 | |
| November 10 | 8:30 PM EST | F1 | Crawford, PA | 1.0 | 40 | $330,000 | ||
| November 10 | 7:30 PM CST | F2 | Attala, MS | 10.0 | 1,000 | $140,000 | ||
| November 10 | 8:30 PM EST | F0 | Casey, KY | 0.1 | 25 | |||
| November 10 | 8:31 PM EST | F3 | Morgan, TN | 8.3 | 300 | 7 | 28 | $970,000 |
| November 10 | 7:36 PM CST | F1 | Lowndes, MS to AL | 9.5 | 400 | $20,000 | ||
| November 10 | 8:45 PM EST | F0 | Lincoln, KY | 0.1 | 25 | |||
| November 10 | 8:54 PM EST | F2 | Anderson, TN | 5.5 | 75 | $210,000 | ||
| November 10 | 8:10 PM CST | F2 | Van Buren, TN | 2.9 | 100 | $70,000 | ||
| November 10 | 8:15 PM CST | F3 | Fayette, AL | 72.6 | 1,175 | 7 | 53 | $4.3 million |
| November 10 | 8:20 PM CST | F1 | Winston, MS | 15.0 | 500 | $200,000 | ||
| November 10 | 8:30 PM CST | F1 | Bledsoe, TN | 6.2 | 100 | $100,000 | ||
| November 10 | 8:34 PM CST | F1 | Madison, MS | 2.0 | 50 | $10,000 | ||
| November 10 | 8:46 PM CST | F0 | Cumberland, TN | 0.1 | 20 | |||
| November 10 | 9:10 PM CST | F1 | Fayette, AL | 4.3 | 90 | $40,000 | ||
| November 10 | 9:38 PM CST | F1 | Walker, AL | 4.3 | 300 | $400,000 | ||
| November 10 | 9:43 PM CST | F3 | Cumberland, TN | 12.2 | 900 | 4 | 18 | $500,000 |
| November 10 | 10:22 PM CST | F2 | Tuscaloosa, AL | 15.2 | 450 | 3 | $800,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.